Alert archive / Florida / Wind Advisories in 2022
Wind Advisory 1, NWS Key West, FL
NWS Key West, FL issued this wind advisory at Jan 16, 2022, 6:13 AM EST for Monroe County, Florida. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2022, 6:13 AM EST (11:13 UTC)
- Expired
- Jan 16, 2022, 4:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WWUS72 KKEY 161113 NPWKEY URGENT - WEATHER MESSAGE National Weather Service Key West FL 613 AM EST Sun Jan 16 2022 FLZ076>078-162100- /O.NEW.KKEY.WI.Y.0001.220116T1113Z-220116T2100Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Including the Communities of Key Largo, Marathon, and Key West 613 AM EST Sun Jan 16 2022 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...South to southwest winds 20 to 30 mph with frequent gusts in excess of 35 mph, shifting to west during the afternoon. * WHERE...Florida Keys. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...A Wind Advisory means that sustained winds of 30 to 39 mph, or frequent gusts in excess of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Wind gusts along the Overseas Highway will be highest on bridges and overpasses. * ADDITIONAL DETAILS...An intense cold front will move through the Florida Keys this afternoon, with strong south to southwest winds ahead of the front shifting to the west as the front passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should be alert for sudden gusts of wind, especially on bridges, which may cause you to lose control of your vehicle. Use extra caution. Residents should secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. && $$ Jacobson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this wind advisory went out at Jan 16, 4:25 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 16, 4:25 AM EST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Key West FL 425 AM EST Sun Jan 16 2022 .DISCUSSION... Windy, warm and dry conditions prevail across the Florida Keys on this early Sunday morning. A few brief and light showers have developed during the night along the northward moving Cuban land breeze boundary, but these have not persisted for any length of time. More substantial scattered showers and isolated thunderstorms are moving across the southeastern Gulf of Mexico. Along the island chain, temperatures are hovering in the mid 70s, with dewpoints in the mid 60s, and winds from the south around 20 mph with higher gusts. Surface analysis depicts low pressure centered over southern Alabama, with a sharp cold front extending southward through the eastern Gulf of Mexico to the Yucatan Peninsula. This front is being driven quickly eastward by an intense closed low aloft, which is clearly evident on water vapor imagery across southern Mississippi. IR satellite imagery shows convection increasing during the last couple of hours just ahead of the front, with this activity currently located about 160 miles west of the Dry Tortugas and about 230 miles west of Key West. The 00Z Key West sounding sampled a dry and stable airmass at that time, with a strong inversion based near 6000 feet and PW of 0.92 inches. MIMIC-TPW imagery shows PWs near one inch still over the Keys at this time, with moisture increasing sharply from just west of the Dry Tortugas ahead of the advancing front. The main forecast focus remains the potential for strong to locally severe thunderstorms later today, as the cold front and likely an associated squall line moves rapidly eastward through the Keys. The relative lack of shower development out ahead of the front may allow for a few hours of at least partial sunshine this morning, and with temps starting out in the mid 70s it will not take much insolation to push temps into the upper 70s or perhaps even to near 80 degrees. Dewpoints are still forecast to creep into the upper 60s by midday. We should have ample deep layer shear in the 30-40 kt range within a fairly unidirectional wind profile, so sufficient instability remains the question, especially given the amount of modification that must occur from the dry and stable airmass we observed with the Saturday evening sounding. CAM guidance continues to indicate that a decent squall line will move quickly from west to east across our area from late morning through the mid afternoon hours, and the Storm Prediction Center still has the Keys in a Marginal Risk for severe weather today, with damaging wind gusts appearing to be the primary threat. All of the above considerations yield no significant change to the existing forecast. The front will push southeast of the Keys and into the Straits by early this evening, with any lingering showers during the evening dwindling to a few light sprinkles after midnight. Only modestly cooler temps are expected behind this front, with the following high pressure being of Pacific rather than Canadian origin. Breezy conditions will continue tonight into Monday morning. Dry and cool weather will prevail through much of this week, with the coolest temps occurring Monday night when most locations should drop into the mid to upper 50s. After cool highs only near 70 on Tuesday, we expect a slow warming trend with temps returning to near normal for the later part of the week. Guidance has trended stronger but also diverged somewhat with the next cold front late this week. The 00Z ECMWF is more amplified with low pressure developing in the eastern Gulf and a fairly strong front moving through the Keys Friday night, while the 00Z GFS shows a flatter pattern aloft and somewhat weaker front, although with similar timing. While rain chances with that front remain uncertain, there is increasing likelihood that the front will pass through the Keys, bringing breezy and slightly cooler weather as we head into next weekend. && .MARINE... Overnight observations show strong southerly winds across the Keys coastal waters. Strong south to southwest breezes this morning will shift to the west to northwest this afternoon, as a squall line and intense cold front moves quickly eastward through the Keys. Small Craft Advisories are posted for all waters. Fresh northwest breezes will prevail behind the front tonight into Monday, becoming moderate from the north to northeast Monday night. Small Craft Advisories will be needed tonight into Monday for most of the area, with advisory conditions due to large seas lingering across the Straits and offshore Gulf waters into Monday night. Breezes will veer toward the east and relax Tuesday through Wednesday, as weak high pressure moves across the Southeastern states and into the western Atlantic. && .AVIATION... Moderate south to southwest breezes will prevail at both EYW and MTH early this morning ahead of an approaching vigorous squall line. VCTS has been included at 17Z and 19Z for EYW and MTH respectively. A TEMPO group will likely be included in the next routine update for EYW as the event nears. Possible impacts include TEMPO IFR VIS, IFR-MVFR CIGS, and convective wind gusts from the west at 35 knots or greater. MVFR stratocumulus will follow before starting to lift in the evening hours. && .CLIMATE... On this day in Keys weather history in 1877, the daily record high temperature of 90F was recorded at the Key West International Airport. This is also the warmest temperature ever recorded in January, and the only time the temperature has ever reached 90F in Key West between the dates of November 18th and April 4th. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...Jacobson Aviation/Nowcasts....JAM Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 16, 4:26 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 426 AM EST Sun Jan 16 2022 FLZ076>078-GMZ031>035-042>044-052>055-072>075-171100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 426 AM EST Sun Jan 16 2022 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT An intense cold front will move through the Keys during the afternoon, with a squall line expected just ahead of or along the front. Strong to isolated severe thunderstorms will be possible, with the highest potential for severe weather from midday through the afternoon hours. Wind gusts of 45 to 55 mph and frequent lightning will be the primary threat, with the potential for isolated damaging wind gusts of 60 mph or greater or a brief tornado. Small Craft Advisories are in effect for all Keys coastal waters today and tonight, due to strong south to southwest winds of 20 to 25 knots, shifting to the west to northwest behind the cold front. Seas will build to 7 to 9 feet in the western sections of the nearshore Gulf waters and Hawk Channel, and to 7 to 11 feet in the offshore Gulf waters and the Straits of Florida. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Small Craft Advisories will be needed across the offshore Gulf waters and Straits of Florida on Monday due to seas of 7 feet or higher. These conditions may linger across parts of the area into Monday evening. From Tuesday through Saturday, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Law enforcement agencies, emergency management officials, storm spotters, and other interested parties should monitor this situation and take appropriate action should severe weather threaten your area. Spotters should report any severe weather observed to the National Weather Service office in Key West.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 4:01 AM EST | Coastal Flood Statement | KEY | Monroe | 32 hr |
| Jan 16, 8:26 AM EST | Special Marine Warning | KEY | 94 min | |
| Jan 16, 9:57 AM EST | Special Marine Warning | KEY | 93 min | |
| Jan 16, 11:08 AM EST | Special Weather Statement | KEY | 67 min | |
| Jan 16, 11:28 AM EST | Special Marine Warning | KEY | 92 min | |
| Jan 16, 12:47 PM EST | Special Weather Statement | KEY | Miami-Dade | 28 min |
| Jan 16, 12:53 PM EST | Special Marine Warning | KEY | 97 min | |
| Jan 16, 1:05 PM EST | Special Weather Statement | KEY | 40 min | |
| Jan 16, 2:30 PM EST | Special Marine Warning | KEY | 90 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.